Learn about the risks of taking opioids during breastfeeding. Discover ways to reduce the risks and alternatives to opioids.
Breastfeeding is a critical aspect of childrearing that provides numerous benefits for both mother and child. Breast milk is rich in nutrients that can help a baby grow and develop while also protecting against certain infections.
However, mothers who are taking opioids for pain management must take precautions when breastfeeding, as opioids can be transferred to their infants through breast milk, potentially causing harmful side effects.
This article will examine the risks of taking opioids during breastfeeding and how mothers can reduce these risks.
Usage of Opioids
Opioids are a class of drugs that are commonly used to manage pain, but they can also be used to treat coughing and diarrhea. Some examples of opioids include codeine, morphine, hydrocodone, oxycodone, and fentanyl. When opioids are taken, they bind to specific brain and spinal cord receptors, reducing pain sensation.
Millions of people suffer from opioid addiction, and the road to recovery may seem inaccessible to many for various reasons. Affordability, convenience, and acceptance push back the medical attention they desperately need.
If you are a pregnant opioid addict, you may consider visiting a rehab clinic or look for suboxone clinic online websites. Such clinics can help you figure out a plan to deal with your addiction while pregnant.
Remember, you must monitor your baby’s symptoms if you consume suboxone medications. Although research suggests that it is safe for expectant mothers and nursing mothers, that being said, every baby is different. It is essential to monitor your baby’s sleeping patterns, breathing temperaments, and adverse reactions closely.
Effects of Using Opioids During Breastfeeding
When opioids are taken during breastfeeding, the following side effects can occur:
Passing into Breast Milk
Opioids can pass into the breast milk and be consumed by the baby. The amount of opioid that is transferred to the infant depends on various factors, including the type of opioid, the dosage, the timing of the dose, and the frequency of breastfeeding.
Some opioids are more likely to transfer to breast milk than others. For example, codeine is a weak opioid that is often prescribed for pain relief after childbirth, but it is also known to be transferred to breast milk in high concentrations. In contrast, fentanyl is a potent opioid that is less likely to be transferred to breast milk.
Sedation in Infants
One risk is that opioids can cause sedation in infants. Opioids can cause drowsiness, lethargy, and decreased responsiveness, which can make it difficult for the infant to breastfeed effectively. This can lead to decreased milk intake, which can, in turn, lead to dehydration, malnutrition, and slow growth. In severe cases, opioid-induced sedation can cause respiratory depression, which can be life-threatening.
Altering Child Behavior
Another risk of taking opioids during breastfeeding is that opioids can alter the infant’s behavior and cognitive development. Opioids can cause changes in brain chemistry that can lead to long-term effects on the infant’s behavior and cognitive development. For example, opioids can cause hyperactivity, irritability, and attention deficit disorder in infants. These effects can persist even after the opioids have been discontinued.
In addition, opioids can cause gastrointestinal problems in infants. Opioids can slow down the movement of the intestines, leading to constipation, abdominal distension, and pain. These symptoms can cause the infant to be irritable and fussy, which can make it difficult to breastfeed effectively.
Managing the Side Effects of Opioids During Breastfeeding
Mothers who are taking opioids for pain management must take precautions to reduce the risks to their infants. One precaution is to avoid taking high doses of opioids. Higher doses of opioids are more likely to be transferred to breast milk and can cause more significant side effects in infants.
Avoiding Longer Half-Life Opioids
Mothers should also avoid taking opioids that have a long half-life, as these opioids can accumulate in breast milk and cause prolonged sedation in infants.
Timing the Doses
Mothers can also reduce the risks of taking opioids during breastfeeding by timing their doses appropriately. Opioids should be taken immediately after breastfeeding to minimize the amount of opioid that is transferred to breast milk. Mothers should also wait at least two hours after taking an opioid before breastfeeding again to allow time for the opioid to be metabolized and eliminated from the body.
Monitoring the Child
Mothers who are taking opioids for pain management should also monitor their infants closely for any signs of sedation or other side effects. If the infant appears to be excessively drowsy, has difficulty breathing, or exhibits any other concerning symptoms, the mother should seek medical attention immediately.
Considering Alternative Pain Management
Mothers who are taking opioids for pain management should consider alternative pain management strategies that are safer for breastfeeding.
Adjusting Breastfeeding Time
One of the most common side effects of opioids during breastfeeding is sedation in infants. Opioids can cause drowsiness and lethargy, making it difficult for infants to breastfeed effectively. To manage this side effect, mothers can try to breastfeed their infants when they are most alert, such as after a nap or when they are awake and active.
Mothers can also try different breastfeeding positions to help their infants stay awake and alert, such as the football hold or the side-lying position.
Monitoring the Child’s Breathing and Responsiveness
Another strategy for managing the sedative effects of opioids is to monitor the infant’s breathing and responsiveness closely. Mothers should watch for any signs of respiratory depression, such as slow or shallow breathing, and seek medical attention immediately if they suspect their infant is experiencing this side effect.
Constipation is another common side effect of opioids during breastfeeding. Opioids can slow down the movement of the intestines, leading to constipation, abdominal distension, and pain. To manage this side effect, mothers can increase their fluid intake and eat high-fiber foods to promote regular bowel movements. Mothers can also try giving their infants a small amount of water or diluted fruit juice between feedings to help with constipation.
Gastrointestinal problems such as nausea and vomiting can also occur as a side effect of opioids during breastfeeding. To manage these side effects, mothers can try eating small, frequent meals throughout the day instead of large meals. Mothers can also try avoiding foods that are high in fat, sugar, or spices, as these foods can worsen nausea and vomiting.
Minimizing Opioid Exposure
In addition to managing the side effects of opioids during breastfeeding, mothers can also take steps to minimize their exposure to opioids in breast milk. One strategy is to avoid taking high doses of opioids, as higher doses are more likely to be transferred to breast milk and can cause more significant side effects in infants. Mothers can also try alternative pain management strategies, such as non-opioid pain relievers, physical therapy, or relaxation techniques.
Consulting with Healthcare Provider
Mothers who are taking opioids for pain management during breastfeeding should consult with their healthcare provider regularly. Healthcare providers can monitor both the mother and infant for any signs of side effects or complications and adjust treatment plans as needed. Healthcare providers can also provide guidance on safe pain management strategies during breastfeeding and offer support for managing any side effects that may occur.
Managing the side effects of opioids during breastfeeding can be challenging, but there are several strategies we have mentioned that mothers can use to minimize these effects. With these strategies in place, mothers can continue to breastfeed their infants safely and effectively while managing their pain with opioids.